Texas, 2012

Rip Current in Texas, June 14, 2012

June 14, 2012 · NWS CRP · 1 event in 1 county or zone

A swimmer near the south jetty of the Packery Channel on Padre Island became distressed in a rip current near the jetty. Rescue crews pulled the swimmer out of the water.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A swimmer near the south jetty of the Packery Channel on Padre Island became distressed in a rip current near the jetty. Rescue crews pulled the swimmer out of the water. But the lifeguards and paramedics were unable to revive the individual.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jun 14, 11:45 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 14, 11:45 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1245 PM CDT THU JUN 14 2012

.DISCUSSION...UPDATED FOR 18Z AVIATION SECTION BELOW.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH THIS AFTERNOON AND
EVENING ACROSS SOUTH TEXAS. SOUTH TO SOUTHEAST WINDS IN THE 10 TO
15KT RANGE ALONG WITH GUSTS AT OR JUST ABOVE 20KTS EXPECTED AS
WELL. FEW/SCT CLOUDS AT OR ABOVE 3KFT WILL PERSIST ACROSS THE EAST
AND WILL SPREAD INLAND WITH THE SEA-BREEZE. WINDS DIMINISH A BIT
OVERNIGHT WITH BRIEF MVFR CIGS POSSIBLE OVERNIGHT INTO EARLY
MORNING. THEN WINDS WILL INCREASE WHILE CLOUDS SCT OUT AND LIFT
BACK TO VFR LEVELS AFTER 15Z FRIDAY.

&&

PREV DISCUSSION... /ISSUED 353 AM CDT THU JUN 14 2012/

SHORT TERM...MID AND UPPER LEVEL RIDGING WILL CONTINUE ACROSS
MEXICO AND SOUTH TEXAS. CAN NOT COMPLETELY RULE OUT A STRAY SHOWER
OR THUNDERSTORMS EACH DAY...BUT CHANCES ARE TOO LOW TO OFFICIALLY
MENTION IN FORECAST. HIGHS AT OR SLIGHTLY LOWER THAN YESTERDAYS
VALUES. CAUTION ON THE BAYS AND GULF WATERS THROUGH THE SHORT
TERM. ELEVATED FIRE DANGER POSSIBLE ACROSS SOUTH TEXAS TODAY AND
FRIDAY AFTERNOONS...BUT ESPECIALLY ACROSS THE BRUSH COUNTRY AND
RIO GRANDE PLAINS WHERE FUELS ARE DRIEST AND RH VALUES LOWEST.

LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...THE UPPER LEVEL RIDGE
CENTERED OVER NORTHERN MEXICO WILL CONTINUE A NORTHWEST MOVEMENT
TOWARD THE MISSISSIPPI VALLEY DURING THE BEGINNING OF THE EXTENDED.
IN THE MEANTIME...A LONGWAVE TROUGH SNEAKS IN FROM THE EAST
WEAKENING MID LEVEL HEIGHTS AND COOLING TEMPERATURES OVER THE AREA.
AT THE LOWER LEVELS...A GENERAL SOUTHEAST FLOW WILL CONTINUE
BRINGING INCREASED MOISTURE TO THE REGION. COOLING ALOFT WILL LEAD
TO WEAKENING IN THE CAP...PARTICULARLY OVER THE EASTERN CWA AND GULF
WATERS. THIS WILL ALLOW FOR THE CONTINUED SLIGHT CHANCE POPS
BEGINNING THIS WEEKEND AND CONTINUING THROUGH NEXT WEEK...WITH
GENERALLY OVERNIGHT SHOWERS OVER THE GULF AND COASTAL AREAS...TO
THUNDER ACTIVITY ALONG THE SEA BREEZE BY THE AFTERNOON. MUCH OF THE
WESTERN CWA WILL REMAIN RELATIVELY DRY AS THE CAP IS A BIT STRONGER
OVER THIS AREA. ECMWF/GFS BOTH CONTINUE AN EASTWARD MOVEMENT OF THE
AFOREMENTIONED UPPER TROUGH/CLOSED LOW OVER THE CWA. THIS MAY LEAD
TO CHANCE POPS BY MIDWEEK. AS FOR TEMPERATURES...REMAINED QUITE
PERSISTENT THROUGH THE PERIOD WITH SLIGHTLY WARMER TEMPERATURES THAN
GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    77  92  76  92  74  /  10  10  10  20  10
VICTORIA          75  93  73  93  72  /  10  10  10  20  10
LAREDO            79 102  77 100  75  /   0   0  10  10  10
ALICE             76  97  74  95  73  /  10  10  10  20  10
ROCKPORT          81  91  79  90  79  /  10  10  10  20  10
COTULLA           75 100  74  98  72  /   0  10  10  10  10
KINGSVILLE        76  95  75  95  74  /  10  10  10  20  10
NAVY CORPUS       80  91  79  90  78  /  10  10  10  20  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

JR/76...SHORT TERM
RG/82...AVIATION
Hazardous weather outlook, Jun 14, 3:43 AM CST, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
443 AM CDT THU JUN 14 2012

GMZ230-235-250-255-270-275-TXZ229>234-239>247-151000-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
443 AM CDT THU JUN 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX VALUES BETWEEN 105 AND 109 DEG F WILL EXIST THIS
AFTERNOON OVER THE INLAND PORTIONS OF THE SOUTHERN COASTAL BEND
COUNTIES...BRUSH COUNTRY...AND RIO GRANDE PLAINS.

THERE IS A MODERATE RISK FOR RIP CURRENTS TODAY AND TONIGHT ALONG
THE GULF FACING BEACHES OF SOUTH TEXAS.

AN ELEVATED FIRE DANGER THREAT WILL EXIST OVER THE BRUSH COUNTRY
AND RIO GRANDE PLAINS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MODERATE RISK FOR RIP CURRENTS WILL BE POSSIBLE FRIDAY ALONG THE
GULF FACING BEACHES OF SOUTH TEXAS.

AN ELEVATED FIRE DANGER WILL BE POSSIBLE ACROSS THE BRUSH COUNTRY
AND RIO GRANDE PLAINS FRIDAY AS WELL AS TUESDAY AND WEDNESDAY OF
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Nueces

When
June 14, 2:00 PM CST
Where
Nueces forecast zone
Deaths
1 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

A young man was swimming near the south jetty of the Packery Channel on Padre Island. Rescue crews pulled the distressed swimmer out of the water. Lifeguards and paramedics attempted CPR at the scene but were unable to revive him. He was pronounced dead at the hospital.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Nueces2012-06-1428MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392173.